Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 19, NWS Reno, NV

December 5, 20234 counties in Nevada; Mono County, California

NWS Reno, NV issued this wind advisory at Dec 5, 2023, 1:10 AM PST for 4 counties in Nevada; Mono County, California. It took effect at Dec 6, 2023, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2023, 1:10 AM PST (09:10 UTC)
In effect from
Dec 6, 2023, 10:00 AM PST
Expired
Dec 6, 2023, 10:00 PM PST
In force
12 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2023-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2023-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WWUS75 KREV 050910
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
110 AM PST Tue Dec 5 2023

CAZ073-NVZ003-070300-
/O.NEW.KREV.WI.Y.0019.231206T1800Z-231207T0300Z/
Mono County-Greater Reno-Carson City-Minden Area-
Including the cities of Verdi, Lee Vining, Mammoth Lakes,
Bridgeport, Gardnerville, Sparks, Virginia City, and Coleville
110 AM PST Tue Dec 5 2023

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. 
  Localized gusts to 60-70 mph in wind prone areas along 
  US-395/I-580 are possible.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area.

* WHEN...From 10 AM to 7 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ072-NVZ002-070300-
/O.NEW.KREV.LW.Y.0043.231206T1800Z-231207T0300Z/
Greater Lake Tahoe Area-Greater Lake Tahoe Area-
Including the cities of Tahoe City, Stateline, South Lake Tahoe,
Truckee, Markleeville, Incline Village, and Glenbrook
110 AM PST Tue Dec 5 2023

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST WEDNESDAY FOR 
LAKE TAHOE...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph and 
  waves 2 to 4 feet for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 10 AM to 7 PM PST Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

BW
4 follow-up statements
670 
WWUS75 KREV 052133
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
133 PM PST Tue Dec 5 2023

CAZ073-NVZ003-062145-
/O.EXT.KREV.WI.Y.0019.231206T1800Z-231207T0600Z/
Mono County-Greater Reno-Carson City-Minden Area-
Including the cities of Virginia City, Gardnerville, Sparks,
Bridgeport, Lee Vining, Verdi, Mammoth Lakes, and Coleville
133 PM PST Tue Dec 5 2023

...WIND ADVISORY NOW IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. 
  Localized gusts to 60-70 mph in wind prone areas along 
  US-395/I-580 are possible.

* WHERE...In California, Eastern Alpine County, Mono County. In 
  Nevada, Greater Reno-Carson City-Minden Area.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ072-NVZ002-062145-
/O.EXT.KREV.LW.Y.0043.231206T1800Z-231207T0900Z/
Greater Lake Tahoe Area-Greater Lake Tahoe Area-
Including the cities of Incline Village, Markleeville, Truckee,
Glenbrook, Stateline, South Lake Tahoe, and Tahoe City
133 PM PST Tue Dec 5 2023

...LAKE WIND ADVISORY NOW IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM PST 
THURSDAY FOR LAKE TAHOE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and 
  waves 2 to 4 feet for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 10 AM Wednesday to 1 AM PST Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

JC
590 
WWUS75 KREV 060210
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
610 PM PST Tue Dec 5 2023

NVZ004-062330-
/O.EXB.KREV.LW.Y.0043.231206T1800Z-231207T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Lovelock, Nixon, Fallon, Imlay, Fernley,
and Silver Springs
610 PM PST Tue Dec 5 2023

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY 
FOR PYRAMID LAKE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph and 
  waves 2 to 4 feet for Pyramid Lake.

* WHERE...Pyramid Lake.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

CAZ073-NVZ003-062330-
/O.CON.KREV.WI.Y.0019.231206T1800Z-231207T0600Z/
Mono County-Greater Reno-Carson City-Minden Area-
Including the cities of Bridgeport, Coleville, Virginia City,
Mammoth Lakes, Verdi, Gardnerville, Sparks, and Lee Vining
610 PM PST Tue Dec 5 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST 
WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 80 mph.

* WHERE...In California, Mono County. In Nevada, Greater Reno-Carson 
  City-Minden Area.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ072-NVZ002-062330-
/O.CON.KREV.LW.Y.0043.231206T1800Z-231207T0900Z/
Greater Lake Tahoe Area-Greater Lake Tahoe Area-
Including the cities of Tahoe City, Stateline, Markleeville,
Truckee, South Lake Tahoe, Glenbrook, and Incline Village
610 PM PST Tue Dec 5 2023

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM 
PST THURSDAY FOR LAKE TAHOE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and 
  waves 2 to 4 feet for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 10 AM Wednesday to 1 AM PST Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

AY
981 
WWUS75 KREV 060304 CCA
NPWREV

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Reno NV
704 PM PST Tue Dec 5 2023

NVZ004-070315-
/O.COR.KREV.LW.Y.0043.231206T1800Z-231207T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Lovelock, Nixon, Fallon, Imlay, Fernley,
and Silver Springs
704 PM PST Tue Dec 5 2023

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST WEDNESDAY 
FOR PYRAMID LAKE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph and 
  waves 2 to 4 feet for Pyramid Lake.

* WHERE...Pyramid Lake.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

CAZ073-NVZ003-070315-
/O.COR.KREV.WI.Y.0019.231206T1800Z-231207T0600Z/
Mono County-Greater Reno-Carson City-Minden Area-
Including the cities of Bridgeport, Coleville, Virginia City,
Mammoth Lakes, Verdi, Gardnerville, Sparks, and Lee Vining
704 PM PST Tue Dec 5 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM PST 
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. 
  Localized gusts to 60-70 mph in wind prone areas along 
  US-395/I-580 are possible.

* WHERE...In California, Eastern Alpine County, Mono County. In 
  Nevada, Greater Reno-Carson City-Minden Area.

* WHEN...From 10 AM to 10 PM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ072-NVZ002-070315-
/O.CON.KREV.LW.Y.0043.231206T1800Z-231207T0900Z/
Greater Lake Tahoe Area-Greater Lake Tahoe Area-
Including the cities of Tahoe City, Stateline, Markleeville,
Truckee, South Lake Tahoe, Glenbrook, and Incline Village
704 PM PST Tue Dec 5 2023

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM 
PST THURSDAY FOR LAKE TAHOE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and 
  waves 2 to 4 feet for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 10 AM Wednesday to 1 AM PST Thursday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

AY
558 
WWUS75 KREV 070557
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
957 PM PST Wed Dec 6 2023

CAZ072-NVZ002-070700-
/O.CAN.KREV.LW.Y.0043.000000T0000Z-231207T0900Z/
Greater Lake Tahoe Area-Greater Lake Tahoe Area-
Including the cities of Tahoe City, Incline Village, Stateline,
Truckee, Markleeville, South Lake Tahoe, and Glenbrook
957 PM PST Wed Dec 6 2023

...LAKE WIND ADVISORY IS CANCELLED...

The strongest gusts have decreased from their peak this afternoon 
and the lake wind advisory expire at 10pm. However, wind gusts of up 
to 30 mph will be possible into Thursday which could create choppy 
conditions.

$$

CAZ073-NVZ003-070700-
/O.EXP.KREV.WI.Y.0019.000000T0000Z-231207T0600Z/
Mono County-Greater Reno-Carson City-Minden Area-
Including the cities of Verdi, Gardnerville, Lee Vining,
Coleville, Virginia City, Mammoth Lakes, Bridgeport, and Sparks
957 PM PST Wed Dec 6 2023

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds have decreased and the Wind Advisory will be allowed to expire.

$$

NVZ004-070700-
/O.EXP.KREV.LW.Y.0043.000000T0000Z-231207T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Nixon, Silver Springs, Fallon, Fernley,
Lovelock, and Imlay
957 PM PST Wed Dec 6 2023

...LAKE WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds have decreased and the Lake Wind Advisory will be allowed to 
expire.

$$

TF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 4, 12:01 PM PST, 13 hours 9 minutes earlier.

Area forecast discussion, Dec 4, 12:01 PM PST, 13 hours 9 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1201 PM PST Mon Dec 4 2023

.SYNOPSIS...
Today and Tuesday will see the tranquil conditions continue ahead
of more active weather returning for Wednesday. Plan on gusty
winds, Sierra snow and valley rain with travel and recreation
impacts likely on Wednesday and Thursday. Quiet, dry weather makes
a comeback for Friday and through the weekend.

&&

.DISCUSSION...

A ridge currently hovering over the West Coast is going to offer
tranquil conditions for today and Tuesday. Clear skies, calm
winds and above average temperatures will be giving way to a
couple of quick- hitting systems by midweek. Tuesday we will begin
to see the evidence of an incoming system as high clouds begin to
fill the skies, but winds will remain light and temperatures will
be a bit warmer. Our highs may not reach record levels, but hey
will be above average. Since winds will be light, and 'tis the
season for limited mixing under inversions, some haze will be
found around area valleys.

Wednesday brings the first system in, and with it some big
changes in our wardrobe selections will be needed for the rest of
the week ahead. Let's call Wednesday 'Windbreaker Wednesday'.
Early Wednesday morning will signal the arrival of a strong plume
of upper level winds that will kick up some aviation impacts for
the morning. As the day progresses, some of those winds will mix
down to valleys by the afternoon. Ridges will get things going
early with gusts 80-90 mph, and we cannot rule out 100+ mph on
some ridges. By early afternoon we could see gusts of 50-55 mph
in wind prone areas, and finally transferring the energy to the
valley with gusts 30-45 mph. Choppy lakes, aviation and high-
profile vehicle travel and back country recreation will all be
impacted with the arrival of this system. Late day Wednesday we
may start to see some precipitation arriving to NE California and
far NW Nevada, although initial amounts will remain light. This
may begin to bring about travel impacts as we could see snow at
pass level by the afternoon and into the evening commute when the
bulk of the moisture is timed to arrive. Snow levels start out the
day around 7500 feet around the Tahoe Basin, but as temperatures
start to fall into the evening the snow levels look to settle
around 6000 feet. By Thursday morning, snow levels will be nearing
5000 feet.

Thursday morning will hang onto the breezy winds and colder
temperatures with some snow showers possible down to 5000 feet as
the second, colder system swings out of the northwest. This could
result in some morning commute headaches, so be sure to leave
early and keep distance between vehicles. Below 5000 feet, we
could still see a rain/snow mix so expect wet pavement. I told you
about the colder temperatures, but just how cold? Thursday's
highs will be around 10 degrees colder than Wednesday's. Lows will
be going from flirting with freezing Thursday morning, to
widespread 20s for valleys Friday morning. Brrr! I guess we can
call it 'Thermals Thursday' since we will be wearing layers to
fend off the cold.

Snow totals for the back-to-back systems will be light, with the
Tahoe Basin seeing a 10-30% chance for collecting 1-3 inches, and
some higher peaks in the northern Sierra checking in with a
15-25% chance for capturing around 6 inches of fresh snow.
Elsewhere the foothills could see a dusting, while the valleys
might see a few flakes mixing into the rain showers but no
accumulating snow. Liquid amounts will range with the highest
totals found along the northern Sierra. There is a 10-15% chance
for 0.25 inches of precipitation for leeside valleys, while
chances for liquid totals of 0.50 inches have a 40-70% chance of
hitting the ground for the Sierra north of US-50. Some snow
showers will be present in the Sierra south of US-50, but there's
only around a 20% chance for Carson and Ebbetts Passes to see 4
inches of snow, and a 10% chance for Sonora Pass to see that
amount.

Finally we arrive at 'Fleece Friday' which will be necessary for the
cold air that will be funneling in on northerly breezes. In fact,
Friday could be our coldest day of the week, highs in the valleys
will only reach lower 40s. Winds will be lighter for the valleys
but still gusty on the ridges as we say farewell to our recent
weather visitors. Saturday and Sunday will bring 50s back to the
valleys, a welcome warmup!

After the weekend, the guidance begins to diverge in solutions
slightly, with some suggesting the ridge will continue to build over
the West. Other solutions are hinting at a few shortwaves in the
ridging pattern that could provide unsettled conditions as we head
into mid-December. Stay tuned as we iron out the details on the
upcoming winter wardrobe needs. HRICH

&&

.AVIATION...

KTVL saw some fog this morning that has since burned off, but will
return this evening from around 08-17z. Otherwise VFR conditions
will prevail over the region for today and Tuesday.

Gusty winds will materialize early Wednesday morning, affecting
Sierra terminals first with LLWS and turbulence. Ridge gusts will
approach 80-90 mph with some peaks seeing 100+ mph. This wind
event will bring gusts to the valley terminals of 30-45 mph for
Wednesday. Thursday remains breezy, but the wind speeds and
downsloping will not be as pronounced. The storm will bring along
mountain snow and valley rain with light totals, but may still
affect CIG/VIS. HRICH

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 1:10 AM PSTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Washoe45 hr

Nearby

Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.